Background: The potentially life-threatening condition of methemoglobinemia is characterized by cyanosis, low pulse oximetric readings, and normal arterial PO2 values. Acquired methemoglobinemia has been linked to the use of the topical anesthetic benzocaine in endoscopic procedures, including transesophageal echocardiography (TEE). Yet, the incidence of benzocaineinduced methemoglobinemia with TEE and the clinical factors associated with its development are unclear. Methods: All cases of methemoglobinemia complicating TEE at our institution (from January 1, 1999, to July 1, 2006) were identified by a comprehensive review of medical records and echocardiography and pharmacy databases. Results: During 90 months among 28 478 TEEs, 19 cases of methemoglobinemia were identified, with a mean±SD methemoglobin level of 32%±15%. All patients were cyanotic, with low oxygen saturations. Eighteen of 19 patients received methylene blue (mean±SD dose, 1.3±0.4 mg/kg of body weight), with resolution of symptoms and signs. One of 19 cases resolved spontaneously. Compared with a random sample of 190 patients undergoing TEE, the age, sex, body mass index, left ventricular systolic function, and dose of sedation (midazolam hydrochloride, fentanyl citrate, or both) were similar in the 2 groups. However, study patients who developed methemoglobinemia were more likely to be hospitalized (89.5% vs 57.6%, P=.005), be anemic (84.2% vs 44.7%, P=.002), and have active systemic infection (68.4% vs 6.8%; P<.001) at the time of TEE compared with the random control cohort. Conclusions: In a large series of patients undergoing TEE, the incidence of methemoglobinemia is low (1 case per 1499 [0.067%; 95% confidence interval, 0.040%-0.100%]) and has a good outcome if promptly recognized and treated. Clinical factors associated with the development of methemoglobinemia include sepsis, anemia, and hospitalization. Minimizing or avoiding the use of benzocaine in these patients is recommended.
ASJC Scopus subject areas
- Internal Medicine